Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 10, 2012, 2:29 PM EDT for Chautauqua County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2012, 2:29 PM EDT (18:29 UTC)
- Expired
- Aug 10, 2012, 3:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 118 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
487
WWUS81 KBUF 101829
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
229 PM EDT FRI AUG 10 2012
NYZ019-101930-
CHAUTAUQUA NY-
229 PM EDT FRI AUG 10 2012
...LINE OF STRONG THUNDERSTORMS MOVING INTO CHAUTAUQUA COUNTY...
* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ABOUT 18
MILES WEST OF FINDLEY LAKE NEAR ERIE PENNSYLVANIA AND MOVING
NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
FRENCH CREEK...
FRENCH CREEK AND FINDLEY LAKE...
CLYMER...
BARCELONA AND WESTFIELD...
PANAMA AND MAYVILLE...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4225 7977 4227 7977 4242 7947 4202 7941
4199 7946 4199 7976 4200 7977 4203 7977
$$
SMITHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:14 PM EDT, 15 minutes earlier.
Area forecast discussion, Aug 10, 2:14 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 214 PM EDT FRI AUG 10 2012 .SYNOPSIS... LOW PRESSURE OVER LAKE ERIE WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT WITH VERY UNSETTLED WEATHER ACROSS THE FORECAST AREA. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING. TAPERING OFF OVERNIGHT. SHOWERS WILL AGAIN BE POSSIBLE ACROSS PARTS OF THE REGION ON SATURDAY BUT THE MAJORITY OF THE TIME SHOULD BE RAIN FREE. && .NEAR TERM /THROUGH SATURDAY/... A SOMEWHAT UNSEASONAL AREA OF LOW PRESSURE IS CENTERED OVER LAKE ERIE THIS AFTERNOON WITH A COLD FRONT EXTENDED SOUTH ACROSS CENTRAL OHIO. REGIONAL RADARS ARE PICKING UP ON A LINE OF THUNDERSTORMS THAT HAS FORMED OUT AHEAD OF THE FRONT NEAR THE OH/PA BORDER. WHILE THIS LINE OF STORMS HAS NOT YET BECOME SEVERE BUT IS ADVANCING NORTHEAST INTO A WEAKLY UNSTABLE ENVIRONMENT OVER WESTERN PA AND THE WESTERN SOUTHERN TIER OF NY. VISIBLE SATELLITE IS SHOWING SOME BREAKS IN THE CLOUD COVER ACROSS WESTERN PA AND NY WHICH WILL ALLOW FOR ADDITIONAL DESTABILIZATION INTO THE AFTERNOON. THIS LINE MAY BECOME SEVERE WITH ISOLATED DAMAGING WINDS AND HAIL POSSIBLE. AN ISOLATED TORNADO IS ALSO A LOW POSSIBILITY WITH DECENT WIND SHEAR OBSERVED ON THE 12Z KBUF SOUNDING. SPC HAS ALL OF NY IN A SLIGHT RISK FOR SEVERE STORMS TODAY. AHEAD OF THE LINE OF THUNDERSTORMS MORE SCATTERED SHOWERS HAVE RECENTLY FORMED AND ARE ALSO LIFTING NORTHEAST AROUND THE SOUTHEASTERN PERIPHERY OF THE SURFACE LOW. ALL OF THIS ACTIVITY IS FORECAST TO MOVE IN THE DIRECTION OF WESTERN NY THROUGH THE AFTERNOON AND EARLY EVENING. THE SFC LOW WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT. THE WATER VAPOR IMAGERY IS SHOWING MID-LEVEL DRY AIR MOVING ACROSS INDIANA AND WESTERN OHIO BEHIND THE SURFACE FRONT. THROUGH TONIGHT THE FRONT WILL LIFT NORTHEAST ACROSS WESTERN NY WITH SHOWER AND THUNDERSTORM ACTIVITY TAPERING OFF LATE BEHIND THE FRONT. ON SATURDAY THE SURFACE LOW WILL LIFT NORTH INTO SOUTHERN ONTARIO. MUCH OF THE PRECIP ON SATURDAY WILL BE CONFINED TO NEAR THE CENTER OF THE SURFACE LOW AND BENEATH THE COUPLED MID-LEVEL LOW. SHOWER AND THUNDERSTORM CHANCES SATURDAY WILL CONFINED TO MAINLY FAR WESTERN NEW YORK AND LAKE ERIE WITH THE DRY SLOT KEEPING MUCH OF THE GENESEE RIVER VALLEY EAST TO CENTRAL AND NORTHERN NY RAIN FREE. A TIGHTENING PRESSURE GRADIENT WILL ALLOW FOR BREEZY SOUTHWEST WINDS DURING THE LATE MORNING AND AFTERNOON GUSTING INTO THE 20-25 MPH RANGE AT TIMES. TEMPERATUREWISE...HIGHS WILL ONLY RISE INTO THE LOW-MID 70S ACROSS WESTERN NY WHERE MORE CLOUD COVER AND CHANCES OF PRECIP ALONG WITH THE CLOSER PROXIMITY OF THE STORM SYSTEM WILL KEEP TEMPS BELOW NORMAL. FURTHER EAST ACROSS THE FINGER LAKES AND NORTHERN NY TEMPS WILL LIKELY RISE INTO THE MID TO UPPER 70S AND MAYBE A FEW SPOTS HITTING 80 IF SOME LONGER PEAKS OF SUN BREAK OUT THERE. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... SHORT TERM MODELS REMAINING CONSISTENT IN SHOWING A DEEP DRY SLOT INTO THE REGION ON THE EASTERN SIDE OF THE UPPER CIRCULATION. THIS SHOULD EFFECTIVELY DIMINISH THE PRECIPITATION FROM WEST TO EAST DURING SATURDAY MORNING. HOWEVER...WRAP AROUND MOISTURE BEGINS TO WORK INTO WESTERN SECTIONS DURING SATURDAY.AFTERNOON..EVENTUALLY PUSHING THROUGH EASTERN SECTIONS BY SATURDAY NIGHT. THE POTENTIAL FOR LAKE EFFECT/ENHANCED RAINS BECOME INTERESTING SATURDAY NIGHT INTO EARLY SUNDAY...ESPECIALLY OFF LAKE ERIE AS 850 MB DELTA T VALUES NEAR 15C WITH WELL ALIGNED WEST SOUTHWEST TRAJECTORIES. MID LEVEL LAPSE RATES ALSO IMPLY THE NEED TO MAINTAIN THE INCLUSION OF SCTD THUNDERSTORMS THROUGH THIS PERIOD. TEMPS DURING EACH DAY WILL BE CLOSE TO THE SEASONAL NORMALS FOR THIS TIME OF YEAR...HIGHS IN THE MID TO UPPER 70S. OVERNIGHT LOWS WILL ALSO BE QUITE CLOSE WITH LOWER TO MID 50S IN THE COOLEST REGIONS OF THE SOUTHERN TIER AND EASTERN LAKES ONTARIO REGION...AND THE UPPER 50S TO LOWER 60S ELSEWHERE. LAKE TEMPS ARE STILL JUST SHY OF RECORD WARMTH...THUS THE CHANCE OF LAKE EFFECT SO EARLY. && .LONG TERM /MONDAY THROUGH THURSDAY/... LATEST MEDIUM RANGE MODELS AND ENSEMBLES IN FAIR AGREEMENT THROUGH THE PERIOD WHICH IS BASICALLY TO SUGGEST BROAD UPPER LEVEL TROUGHING ACROSS THE NORTHEAST CONUS...ALTHOUGH THE PERIOD WILL START WITH A PERIOD OF RIDGING. THE WEAK RIDGING ALOFT AND AT THE SURFACE WILL PROVIDE DRY CONDITIONS FOR MONDAY. THIS LOOKS TO BE JUST A BRIEF PERIOD AS ADDITIONAL SHORT WAVE ENERGY DROPS THROUGH THE BROAD TROUGH BY EARLY TUESDAY WITH A RENEWED THREAT FOR CONVECTION LATE MONDAY NIGHT AND TUESDAY. ADDITIONAL CHANCES FOR CONVECTION WILL DEVELOP ALONG AND AHEAD OF THE SURFACE COLD FRONT DROPPING DOWN ACROSS THE REGION LATE TUESDAY NIGHT AND WEDNESDAY. HIGH PRESSURE NOSING DOWN IN WAKE OF THE FRONT SHOULD BRING DRIER CONDITIONS FOR THURSDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A NEARLY STATIONARY LOW PRESSURE SYSTEM OVER MICHIGAN WILL BECOME THE FOCAL POINT FOR DEVELOPING SHOWERS AND THUNDERSTORMS OVER WESTERN AND CENTRAL NY THIS AFTERNOON...ESPECIALLY POINTS WEST OF THE GENESEE VALLEY. AS OF 18Z...REGIONAL RADARS ALREADY SHOW A PLETHORA OF SHOWERS BEGINNING TO BLOSSOM ACROSS WESTERN PA/NY. VFR CONDITIONS CONDITIONS WILL PERIODICALLY DROP TO MVFR LEVELS ESPECIALLY IN THE STRONGEST SHOWER/THUNDERSTORMS ACTIVITY. TONIGHT...THE SHOWER AND THUNDERSTORMS ACROSS WESTERN/CENTRAL NY WILL GRADUALLY TAPER OFF ACROSS THE REGION. THE ONLY CONCERN FOR OVERNIGHT WILL BE THE POTENTIAL FOR FOG FORMATION. HOWEVER...CONFIDENCE IS PRETTY LOW AT THIS POINT WITH WINDS EXPECTED TO BE A LITTLE TOO STRONG. SATURDAY...EXPECTED GENERALLY CLOUDY SKIES WITH WINDS GRADUALLY PICKING UP THROUGH THE MORNING HOURS WITH VFR/MVFR CONDITIONS ACROSS ALL TAF SITES. OUTLOOK... SATURDAY...VFR/MVFR WITH CHANCE OF SCATTERED SHOWERS MAINLY WNY. SUNDAY...MAINLY VFR. MONDAY...VFR. TUESDAY...VFR...CHANCE OF SHOWERS. && .MARINE... WHILE IT WILL BE UNSETTLED ACROSS THE LOWER GREAT LAKES TODAY... WINDS AND WAVES WILL BE BELOW SMALL CRAFT ADVISORY CRITERIA. AN AREA OF LOW PRESSURE OVER LAKE ERIE WILL BE RESPONSIBLE FOR TODAYS SHOWERS AND THUNDERSTORMS...WHICH WILL BECOME MORE WIDESPREAD AS THE DAY PROGRESSES. THERE WILL ALSO BE THE CHANCE FOR STRONG TO SEVERE THUNDERSTORM ACTIVITY...MAINLY DURING THE MIDDAY AND AFTERNOON. WITH AN UNSEASONABLY STRONG AREA OF LOW PRESSURE OVER THE LOWER LAKES...HAVE INCLUDED CHANCES FOR WATERSPOUTS TONIGHT TROUGH SUNDAY. COOL AIR ALOFT COMBINED WITH SOME WIND SHEAR DUE TO THE SURFACE LOW. THE SWI...SZILAGYI WATERSPOUT INDEX ALSO SUGGESTS WATERSPOUT POSSIBLE. OTHERWISE...AN EAST TO SOUTHEAST FLOW WILL BE FOUND OVER THE LAKES IN ADVANCE OF THE LOW PRESSURE OVER LAKE ERIE. AS THE SFC LOW MOVES TO SOUTHERN ONTARIO TONIGHT...MODERATE SOUTHERLY BREEZES WILL DEVELOP ON BOTH LAKES WITH THE HIGHEST WAVES BEING FOUND OVER CANADIAN WATERS. AS THE LOW SLOWLY LIFTS TO WESTERN LAKE ONTARIO ON SATURDAY AND SATURDAY NIGHT...THE SOUTH TO SOUTHWEST FLOW WILL FRESHEN AND THIS WILL LIKELY PRODUCE SMALL CRAFT ADVISORY CONDITIONS ON LAKE ERIE...AND EVENTUALLY LAKE ONTARIO. LOOKING AHEAD TO SUNDAY...ROUGH CONDITIONS WILL STILL BE IN PLACE ON BOTH LAKES AS FRESH TO STRONG SOUTHWESTERLIES ARE EXPECTED. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SMITH NEAR TERM...SMITH SHORT TERM...TMA/WCH LONG TERM...TMA AVIATION...AR/SMITH MARINE...JJR/SMITH
Hazardous weather outlook, Aug 10, 5:12 AM EDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 512 AM EDT FRI AUG 10 2012 NYZ001>006-008-010>014-019>021-085-110915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 512 AM EDT FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING ISOLATED AREAS OF DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-NYZ007-SLZ022-024-110915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- JEFFERSON-SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 512 AM EDT FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO...CENTRAL NEW YORK AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH THE MAIN THREAT BEING ISOLATED AREAS OF STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 10, 2:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
229 PM EDT FRI AUG 10 2012
NYZ019-101930-
CHAUTAUQUA NY-
229 PM EDT FRI AUG 10 2012
...LINE OF STRONG THUNDERSTORMS MOVING INTO CHAUTAUQUA COUNTY...
* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ABOUT 18
MILES WEST OF FINDLEY LAKE NEAR ERIE PENNSYLVANIA AND MOVING
NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
FRENCH CREEK...
FRENCH CREEK AND FINDLEY LAKE...
CLYMER...
BARCELONA AND WESTFIELD...
PANAMA AND MAYVILLE...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4225 7977 4227 7977 4242 7947 4202 7941
4199 7946 4199 7976 4200 7977 4203 7977
SMITHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:59 PM EDT | Special Weather Statement | BUF | Livingston | 61 min |
| Aug 9, 9:08 PM EDT | Small Craft Advisory | BUF | 10 hr | |
| Aug 9, 10:14 PM EDT | Special Marine Warning | BUF | 61 min | |
| Aug 9, 10:37 PM EDT | Special Marine Warning | BUF | 53 min | |
| Aug 9, 10:55 PM EDT | Special Weather Statement | BUF | Oswego | 50 min |
| Aug 9, 11:16 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 74 min |
| Aug 9, 11:19 PM EDT | Special Marine Warning | BUF | 56 min | |
| Aug 10, 12:20 AM EDT | Special Marine Warning | BUF | 55 min | |
| Aug 10, 12:21 AM EDT | Special Weather Statement | BUF | Lewis | 54 min |
| Aug 10, 3:31 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 44 min |
| Aug 10, 3:54 PM EDT | Special Weather Statement | BUF | Genesee | 66 min |
| Aug 10, 3:55 PM EDT | Small Craft Advisory | BUF | 42 hr | |
| Aug 10, 4:40 PM EDT | Special Weather Statement | BUF | Cattaraugus | 50 min |
| Aug 10, 5:05 PM EDT | Special Weather Statement | BUF | Livingston | 40 min |
| Aug 10, 5:40 PM EDT | Special Weather Statement | BUF | Cattaraugus | 65 min |
| Aug 10, 5:47 PM EDT | Special Weather Statement | BUF | Ontario | 58 min |
| Aug 10, 6:28 PM EDT | Areal Flood Advisory | BUF | Monroe, Wayne | 69 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.